In The News: Puppy Overdoses After Ingesting OpioidWritten on October 26, 2017 by Dr. Krista Vernalekan Hospital: Bulger Veterinary Hospital

“Bulger Veterinary Hospital has received numerous inquiries regarding a recent case of a puppy that ingested an unknown opioid.  The puppy in question found and nosed around in an empty cigarette box.  Subsequently, she collapsed and was brought into Bulger.  She was weak, recumbent, and had a low heart rate.  Due to these signs as well as the sudden onset in an otherwise healthy puppy, and the history of encountering the trash just before the collapse, a toxin was suspected.  Naloxone, the drug that is the reversal agent for opioids, was administered and the signs quickly resolved.  Further details about the case are part of the medical record and cannot be released without the owner’s specific consent, nor can the client’s personal contact information be released as this information is confidential and subject to veterinary ethical and legal considerations.

Opioid exposure in dogs has been occurring more frequently than in the past, although it is still not particularly common.  Far more common are marijuana ingestion and other toxins.  We do expect that with the ongoing opioid crisis, we will see more of these cases.  Cases are treatable if caught early, but can be fatal depending upon the dose, the specific drug they are exposed to, and the time between noting signs and coming to the vet.  These drugs have exactly the same effect on dogs as they do in people, and can be just as lethal with the increase in fentanyl-laced heroin as well as pure fentanyl substituted for heroin in street drugs.

For veterinarians, this is no more shocking than any other toxin or item that pets can get exposed to.  Neither is the location of the exposure, as no town is immune from the opioid crisis.   Naloxone is not a new addition to our hospital formularies, as opioids are utilized in anesthesia and pain management protocols, and this agent has long been used to reverse these effects when needed.

For owners concerned about how to avoid this type of exposure, our recommendations haven’t changed.  Preventing our pets from eating, licking, etc anything they find on the street is still paramount, as is avoiding their exposure to anything that could cause them harm inside the house, whether it is an illegal substance, medications, or food items that may be toxic.  Receiving rapid treatment in the case of collapse or other severe disease is also important.  If you are aware of an illegal substance that your pet may have ingested within your home, this information is critical to the successful treatment of your pet, and we advise that you provide us with all information you can.  Medical records remain confidential except in cases of animal abuse, neglect, or when records are subpoenaed.”

-Dr. Krista Vernalaken, Medical Director at Bulger Veterinary Hospital

 

Read the full article from the Eagle Tribune here.

24 Hour Emergency & Specialty

Boston West Veterinary Emergency and Specialty

Natick, MA 01760
508.319.2117

Directions

Capital District Veterinary Referral Hospital

Latham, NY 12110
518.785.1094

Directions

Massachusetts Veterinary Referral Hospital

Woburn, MA 01801
781.932.5802

Directions

Port City Veterinary Referral Hospital

Portsmouth, NH 03801
603.433.0056

Directions

SAVES

Lebanon, NH 03766
603.306.0007

Directions

General Practice, Emergency & Specialty

Bulger Veterinary Hospital

North Andover, MA 01845
ER: 978.725.5544 GP: 978.682.9905

Directions